Wyoming, 2024

Blizzard and High Wind in Wyoming, January 8 to 10, 2024

January 8 to 10, 2024 · NWS CYS · 12 events in 11 counties and zones

A large, organized area of low pressure tracked from the southern Plains into the Upper Midwest during the period from 1/8 to 1/10, contributing to a persistent and intense surface pressure gradient across southeast Wyoming. This resulted in an extended period of strong winds over southeast Wyoming, with the strongest winds generally observed along and west of Interstate 25.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large, organized area of low pressure tracked from the southern Plains into the Upper Midwest during the period from 1/8 to 1/10, contributing to a persistent and intense surface pressure gradient across southeast Wyoming. This resulted in an extended period of strong winds over southeast Wyoming, with the strongest winds generally observed along and west of Interstate 25. The peak wind gust for the event was 79 MPH at Strouss Hill along Interstate 80 near Arlington, with a peak gust to 67 MPH and 65 MPH at the Cheyenne Airport on 1/9 and 1/10, respectively. In the North Snowy Range Foothills near Arlington and Elk Mountain, the combination of strong winds and fresh snow pack resulted in a 3+ hour period of ground blizzard conditions along Interstate 80 between Laramie and Rawlins with visibilities under 1/8 of a mile from late in the evening on 1/8 into the early morning hours of 1/9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 8, 10:01 PM MST, 1 hour 31 minutes earlier. Its key messages:

  • Blizzard conditions are expected in Arlington tonight and Tuesday with near blizzard conditions between mile markers 320 and 330 on I-80.
  • Strong winds expected beginning tonight and continuing through Wednesday for most of Wyoming.
  • A strong arctic cold front with the potential for accumulating snow, strong winds, and dangerously cold temperatures remains possible late this week into the weekend, but the exact details remain highly uncertain.
Area forecast discussion, Jan 8, 10:01 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1001 PM MST Mon Jan 8 2024

.KEY MESSAGES...

- Blizzard conditions are expected in Arlington tonight and
  Tuesday with near blizzard conditions between mile markers 320
  and 330 on I-80.

- Strong winds expected beginning tonight and continuing through
  Wednesday for most of Wyoming.

- A strong arctic cold front with the potential for accumulating
  snow, strong winds, and dangerously cold temperatures remains
  possible late this week into the weekend, but the exact
  details remain highly uncertain.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 231 PM MST Mon Jan 8 2024

Latest water vapor loop was showing the massive closed low
finally ejecting northeast towards the upper midwest. Following
behind this low we are seeing some upper level ridging moving
into the area tonight. This will result in mostly clear skies
with light winds and more single digit temperatures in the
Nebraska panhandle and parts of southeast Wyoming. However, the
next upper level disturbance is quickly on its heels moving
through the Pacific northwest. This disturbance is expected to
create strong height falls over the Montana and parts of western
northern Plains late tonight. As a result, we will see the
height gradients tighten up in a big hurry over the Arlington
zone with local wind model showing high probabilities over 60+
developing after 06Z. Latest webcams showing about 2 to 3 inches
of snow over that area. This low density snow cover combined
with these strong winds will most likely result in Ground
Blizzard conditions tonight and continuing through Tuesday.

These stronger winds are expected to spread east into the
Wyoming plains Tuesday morning. Fortunately, there is not as
much snow over most of the Wyoming plains. The exception is on
the I-80 summit between mile markers 320 and 330. We may need to
keep an eye on this area for potential blizzard conditions
tonight and Tuesday. After collaboration we decided to hold off
for now since the deeper snowpack only covers a portion of that
zone. The rest of the southeast Wyoming will see strong winds
develop by midday Tuesday as good subsidence builds into the
area along with decent mixing. We did go ahead an upgrade most
of the High Wind Watches to High Wind Warnings with this in
mind. The only exception is the last row of zones in the Wyoming
eastern Plains where the stronger winds move in Tuesday evening.
Meanwhile, another upper level disturbance is expected to move
into the area Tuesday night and Wednesday. There may be a lull
between these disturbances, but most likely will not be long
enough to cancel any wind highlights.

The next concern is the heavy snow potential with the upslope
flow over the mountains. This will result not only in strong
winds but very is disturbance may keep the strong winds but
heavy snowfall at times. As a result, we went ahead and issued a
Winter Storm Warning for the Sierra and Snowy Mountain Ranges
through early Wednesday evening with up to a foot of snow
possible.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 231 PM MST Mon Jan 8 2024

Active weather throughout the long term. Starting off Wednesday
evening...a shortwave ridge moves through the area ahead of an
upstream shortwave moving into southwestern Wyoming. As the
shortwave gets closer...beginning to see snow developing over
the western CWA. A surface boundary drops south across our
eastern CWA with northeast winds to the east and north of the
front. Not much in the way of snow amounts for lower
elevations...but the western mountains may see advisory level
snow amounts with 6-8 inches of snow expected. Looking pretty
cold Thursday with 700mb temperatures falling to -16 to -20C
through the day. Have highs only in the teens for Thursday.

Slight reprieve Friday as another shortwave ridge moves through
during the day behind the departing shortwave trough. Friday
looking breezy with Craig to Casper 850/700mb height gradients
in the low to mid 50mtr range and 700mb winds of 45-50kts.

Glancing blow from an arctic boundary Friday night into
Saturday as a system quickly moves through the Dakota into
eastern Nebraska. Surface boundary does make it to the east
slopes of the Laramie Range...so the Panhandle and southeast
Wyoming plains expected to be quite cold Friday night into
Saturday. Have overnight lows Saturday morning in the mid teens
below zero across these eastern areas and low positive single
digits out west. Highs look to struggle to reach the mid single
digits across the northern Panhandle over to Douglas Saturday.

This boundary stays with us into Sunday as next upper shortwave
approaches from the west. Some differences in forecast solutions
continue. GFS has widespread moderate snowfall over most of the
CWA...while the ECMWF is trending slightly more south.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 957 PM MST Mon Jan 8 2024

Mainly VFR conditions expected across southeast Wyoming and
western Nebraska. The primary weather hazard will be widespread
strong wind gusts near 50 knots in southeast Wyoming and up to
45 knots in the Nebraska panhandle. Snow showers will begin
moving in from the west into KRWL near 03Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 AM Tuesday to 5 AM MST Wednesday for
     WYZ101-104-105-107-109-115-118.
     High Wind Watch from Tuesday morning through late Tuesday
     night for WYZ102-108-119.
     High Wind Warning from 5 AM Tuesday to 2 PM MST Wednesday for
     WYZ106-116-117.
     Blizzard Warning until 5 PM MST Tuesday for WYZ110.
     High Wind Warning from 5 PM Tuesday to 2 PM MST Wednesday for
     WYZ110.
     Winter Storm Warning from 11 AM Tuesday to 5 PM MST Wednesday
     for WYZ112-114.
NE...None.

&&

SHORT TERM...REC
LONG TERM...GCC
AVIATION...LEG
Hazardous weather outlook, Jan 8, 4:51 AM MST, 18 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
451 AM MST Mon Jan 8 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-091200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
451 AM MST Mon Jan 8 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Breezy conditions may lead to patchy blowing snow later today
  and very cold wind chills tonight through Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Strong winds expected Tuesday and Tuesday night with increased
  confidence in a prolonged high wind event. High Wind Warnings
  and Watches in effect for several areas of southeast Wyoming.

- A strong arctic cold front with the potential for accumulating
  snow, strong winds, and dangerously cold temperatures remains
  possible late this week into the weekend, but the exact
  details remain highly uncertain.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind, 1 blizzard. Local standard time, as filed.

Blizzard, North Snowy Range Foothills

When
January 8, 11:32 PM MST to January 9, 3:10 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT sensors near Arlington recorded 3+ hours of ground blizzard conditions with wind gusts 40-50 MPH and frequent visibility reductions to 1/4 mile or less due to blowing snow.

High Wind, North Snowy Range Foothills

When
January 9, 12:02 AM MST to January 10, 9:06 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Frequent wind gusts 65-75 MPH were observed along I-80 between Laramie and Rawlins, especially near Arlington and Elk Mountain. A maximum wind gust to 79 MPH was observed at the Strouss Hill WYDOT sensor (15 miles NNE of Centennial) at 4:10 PM MST on 1/9.

High Wind, South Laramie Range

When
January 9, 2:56 AM MST to 8:06 PM MST
Where
South Laramie Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Frequent wind gusts 60 to 70 MPH were observed at multiple WYDOT sensors along I-80. A maximum wind gust to 73 MPH was observed at Remount Road (5 miles E of Buford) at 12:42 PM MST on 1/9.

High Wind, South Laramie Range Foothills

When
January 9, 4:19 AM MST to January 10, 12:40 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Frequent wind gusts to 60+ MPH were observed at multiple sensors along I-80. A maximum wind gust to 69 MPH was observed at Otto Road (16 miles WSW of Cheyenne) at 1:20 PM MST on 1/9.

High Wind, Central Carbon County

When
January 9, 5:30 AM MST
Where
Central Carbon County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Maximum wind gusts 55-58 MPH were observed along I-80 near Sinclair between 5:00 AM and 6:00 AM MST on 1/9.

High Wind, Laramie Valley

When
January 9, 7:55 AM MST to 3:00 PM MST
Where
Laramie Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

A maximum wind gust to 73 MPH was observed at the Quealy Dome WYDOT sensor (14 miles NE of Centennial) along I-80 at 2:36 PM MST on 1/9.

High Wind, Central Laramie Range and Southwest Platte County

When
January 9, 9:34 AM MST to January 10, 12:48 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent wind gusts to 60+ MPH were observed at the Bordeaux WYDOT sensor (KBRX) along I-25 approximately 9 miles S of Wheatland. A maximum wind gust to 77 MPH was observed at 3:16 PM MST on 1/9.

High Wind, Central Laramie County

When
January 9, 10:56 AM MST to January 10, 2:05 PM MST
Where
Central Laramie County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts between 60 and 70 MPH in two separate waves on the 9th and 10th. The Cheyenne (KCYS) Airport ASOS recorded a maximum wind gust to 67 MPH at 2:56 PM MST on 1/9, with another gust to 65 MPH at 12:11 PM MST on 1/10. A maximum wind gust to 71 MPH was observed at the Bear Creek WYDOT sensor (8 miles S of Chugwater) at 2:50 PM MST on 1/9.

High Wind, Ferris/Seminoe/Shirley Mountains

When
January 9, 11:00 AM MST to 5:00 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A maximum wind gust to 70 MPH was observed at the Camp Creek RAWS sensor (CAMW4) near Muddy Gap at 12:50 PM MST on 1/9.

High Wind, Shirley Basin

When
January 9, 12:00 PM MST to 5:00 PM MST
Where
Shirley Basin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple UPR sensors suggest wind gusts reached or exceeded 58 MPH in the vicinity of Highway 287 between Rock River and Medicine Bow.

High Wind, Converse County Lower Elevations

When
January 9, 1:50 PM MST to 3:10 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

A maximum wind gust of 62 MPH was observed at the Banner Draw (PC382) Mesonet site (11 miles SW of Glenrock) at 1:50 PM MST on 1/9.

High Wind, East Platte County

When
January 9, 8:44 PM MST to 9:00 PM MST
Where
East Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

A maximum wind gust to 58 MPH was observed at the Coleman WYDOT sensor (13 miles S of Glendo) along I-25 at 8:56 PM MST on 1/9.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148502, 1148492, 1148494, 1148496, 1148491, 1148493, 1148489, 1148497, 1148487, 1148488, 1148486, 1148490.